Tennessee, 2011

Flooding and High Wind in Tennessee, January 1, 2011

January 1, 2011 · NWS MRX · 6 events in 6 counties and zones

Strong southwest gradient winds occurred across portions of east Tennessee in advance of a cold front. These high winds produced some minor damage across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong southwest gradient winds occurred across portions of east Tennessee in advance of a cold front. These high winds produced some minor damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 1, 3:15 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 1, 3:15 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 AM EST SAT JAN 1 2011

.SHORT TERM (TODAY AND TONIGHT)...STRONG COLD FRONT DEVELOPING THIS
MORNING. NORTH/SOUTH FRONT CURRENTLY ACROSS W TN. STRONG LOW LEVEL
JET INCREASING IN STRENGTH IN ADVANCE OF THE FRONT AND WILL PEAK
AROUND 01/18Z ALONG THE NORTHERN CUMBERLAND PLATEAU AND EAST MIDDLE
TN. STRONG SOUTHERLY WINDS BEING OBSERVED ACROSS THE HIGH ELEVATIONS
OVERNIGHT AND WILL CONTINUE TODAY. RADAR AND SATELLITE PICS INDICATE
SOME DOWNSLOPING OCCURRING AND EXPECTED TO CONTINUE TODAY. WENT ON
THE HIGH SIDE OF MOS TEMP GUIDANCE ACCOUNTING FOR DOWNSLOPING. THIS
PATTERN SHOULD ALSO KEEP PCPN AMOUNTS DOWN SOME EARLY TODAY ACROSS
NE AREAS. THETA-E RIDGE WILL CONTINUE NORTH INTO MIDDLE TN THIS
MORNING. LOW LEVEL FRONTOGENESIS IMPRESSIVE AS SYSTEM APPROACHES
EARLY TODAY BUT LESSENS BY THIS AFTERNOON. PRECIPITABLE WATER WELL
ABOVE NORMAL. SURFACE RIDGING INTO THE EASTERN GULF OF MEXICO
REMAINS STRONG. THIS COUPLED WITH DEEP CONVECTION UPSTREAM OF MRX
CWA TODAY SHOULD AID IN KEEPING FLOOD THREAT OF MRX CWA AT BAY. THE
EXCEPTION BEING ALONG THE CUMBERLAND PLATEAU WHICH COULD SEE A MORE
PROLONGED RAINFALL EVENT. THE BEST FORCING AND DEEPEST CONVECTION
EXPECTED TO BE INTO HEART OF EAST TN AROUND MID DAY. INSTABILITY IS
WEAK AND OTHER SEVERE PARAMETERS NOT THAT IMPRESSIVE SO SEVERE
THREAT APPEARS SMALL BUT SOME THUNDERSTORMS POSSIBLE THIS MORNING
WITH STRONG WINDS THE GREATEST THREAT. THE FRONT WILL MOVE THROUGH
THIS AFTERNOON. COLD AIR ADVECTION POTENT BEHIND THE FRONT TEMPS
WILL FALL HARD IN THE TONIGHT PERIOD. PCPN WILL MOVE QUICKLY EAST OF
THE AREA.

.LONG TERM (SUNDAY THROUGH FRIDAY)...WILL TRANSITION INTO A DRY
WEATHER PATTERN FOR THE EXTENDED WITH FLOW ALOFT BECOMING ZONAL.  A
COUPLE OF DISTURBANCES TRACKING THROUGH THE UPPER FLOW WILL MOVE AN
OCCASIONAL BAND OF CLOUDS THROUGH.  THE FIRST OF THE DISTURBANCES
SLIDES THROUGH ON TUESDAY...ANOTHER ON WEDNESDAY NIGHT...AND
POSSIBLY A THIRD ON FRIDAY.  AT THIS TIME...NONE OF THESE SYSTEMS
LOOK STRONG ENOUGH OVER THE MRX CWA TO GENERATE ANY PRECIP.  SO FOR
NOW...WILL LEAVE THINGS DRY THROUGHOUT THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             60  33  50  24  50 / 100  40  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  33  48  22  47 / 100  40  10   0   0
OAK RIDGE, TN                       60  32  47  22  48 / 100  40  10   0   0
TRI CITIES AIRPORT, TN              61  35  45  20  43 / 100  60  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
     UNICOI...WASHINGTON TN.

     WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...EAST
     POLK...MARION...MORGAN...SCOTT TN...SEQUATCHIE.

VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WASHINGTON.

&&

SON/MJB
Hazardous weather outlook, Jan 1, 3:56 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 AM EST SAT JAN 1 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
356 AM EST SAT JAN 1 2011 /256 AM CST SAT JAN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS ARE POSSIBLE TODAY IN THE HIGHER ELEVATIONS
OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA
AHEAD OF A COLD FRONT MOVING INTO THE REGION. LOOK FOR MODERATE TO
POSSIBLY HEAVY SHOWERS TO DEVELOP AND MOVE INTO THE REGION
THIS MORNING. RAINFALL AMOUNTS OF ONE TO POSSIBLY TWO INCHES
ARE POSSIBLE ACROSS THE CUMBERLAND PLATEAU REGION EXTENDING SOUTH TO
NEAR CHATTANOOGA...WITH AMOUNTS UP TO AN INCH POSSIBLE ELSEWHERE.

RESIDENTS ACROSS THE AREA ARE URGED TO REMAIN UPDATED WITH THE
LATEST FORECAST INFORMATION. KEEP NOAA WEATHER RADIO NEARBY AND IN
THE ALERT MODE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY TODAY DUE TO THE POSSIBILITY
OF HEAVY RAINFALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 2 flood. Local standard time, as filed.

High Wind, Southeast Greene

When
January 1, 4:30 AM EST to 5:00 AM EST
Where
Southeast Greene forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

The NOAA wind tower at Camp Creek had a measured wind gust to 60 mph.

High Wind, McMinn

When
January 1, 9:00 AM EST to 9:05 AM EST
Where
McMinn forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

Several trees were blown down by high winds around Etowah and Englewood.

Flood, Polk

When
January 1, 10:30 AM EST to 11:00 AM EST
Where
Polk County, 10 mi NW of Ducktown to 1.11 mi SSW of Hambright
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.132, -84.505

Heavy rain produced a rock slide along highway 64.

High Wind, Sevier/Smoky Mountains

When
January 1, 10:45 AM EST to 11:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A wind gust of 76 mph was reported at the Cove Mountain wind tower.

Flood, Monroe

When
January 1, 11:00 AM EST to 11:45 AM EST
Where
Monroe County, 1 mi S of Madisonville to 2.38 mi NNE of North Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.505, -84.370

Heavy rain produced flooding as the intersection of Maxwell road and county farm road was washed out.

High Wind, Southeast Monroe

When
January 1, 11:39 AM EST to 11:50 AM EST
Where
Southeast Monroe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

High winds downed a tree near Vonore.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266448, 266449, 266453, 266450, 266452, 266451.